Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 253, NWS Dodge City, KS

June 24, 1996Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 1996, 8:07 AM CDT for Gray County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1996, 8:07 AM CDT (13:07 UTC)
Expired
Jun 24, 1996, 8:45 AM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Gray County, KS

The radar

The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 8:35 AM CDTHail 0.75Cimarron, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 241307
SVRDDC
KSC069-241345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
807 AM CDT MON JUN 24 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  845 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...NORTHEASTERN GRAY COUNTY
 
AT 807 AM CDT RADAR INDICATED THE LEADING EDGE OF A SEVERE THUNDERSTORM
4 MILES SOUTHEAST OF CIMARRON MOVING TOWARD THE NORTHEAST AT 15 MPH.
THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER...VERY
HEAVY RAINFALL...AND GUSTY WINDS. IT WILL PASS OVER HIGHWAY 50 ABOUT 3
MILES EAST OF CIMARRON BY 815 AM AND WILL REMAIN OVER OPEN COUNTRY
THEREAFTER.
 
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR B^USINESS.  HEAVY RAINS FLOOD ROADS QUICKLY...SO DON'T DRIVE ONTO
WATER-COVERED ROADS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:31 AM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 24, 3:31 AM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 AM CDT MON JUN 24 1996

MAIN FORECAST PROBLEM CONTINUES TO BE THE CHANCES FOR PRECIP AND
TRW. THE MODELS ARE ALL IN PRETTY GOOD AGREEMENT AT THE SFC AND
THE MID LEVELS EXCEPT FOR THE NGM BEING A LITTLE WEAKER WITH THE
500 MB RIDGE THROUGH THE FIRST 12 HOURS OR SO. WILL GENERALLY FOLLOW
A BLEND OF THE MODELS.

SATELLITE SHOWING THE MONSOONAL MOISTURE PLUME PUSHING OFF TO THE
EAST WITH GOOD DRYING BEHIND IT MOVING INTO THE WESTERN PLAINS.
MEANWHILE...THE MODELS SHOW THE LEE TROF REMAINING IN PLACE OVER
THE KANSAS/COLORADO BORDER KEEPING EAST TO SOUTHEAST WINDS OVER THE
CWA...AND THEREFORE PLENTY OF LOW LEVEL MOISTURE. WITH THE UPPER LEVEL
DRYING COMING IN...THE ATMOSHPERE COULD RAPIDLY DESTABILIZE DURING THE
DAY AND COMBINE WITH THE SFC HEATING TO ALLOW TRW DEVELOPMENT AHEAD OF
THE SFC TROF AGAIN THIS AFTERNOON. LIMITING FACTOR AGAIN COULD BE THE
CAP. 700 MB TEMPS AT +13 LAST NIGHT AT DDC AND LOOK TO STAY RIGHT IN
THAT AREA OR A LITTLE HIGHER OVER THE NEXT COUPLE OF DAYS. STILL...
BASED ON WHAT HAS HAPPENED NOW THE LAST 3 OR 4 DAYS IN A ROW...FEEL
THAT ENOUGH OTHER FACTORS ARE IN PLACE TO AT LEAST KEEP SMALL POPS
GOING OVER THE WESTERN CWA. THE BETTER CHANCE FOR TRW LOOKS TO BE
OVER THE EASTERN CWA. FRONTAL BOUNDARY TO PUSH BACK TO THE NORTH
TODAY AND CONDITIONS WILL LIKELY COME TOGETHER FOR MCS DEVELOPMENT
OVER NEBRASKA WITH THE SYSTEM THEN TRACKING SOUTHWARD ALONG THE
WARM FRONT TONIGHT. NORTHERN AND EASTERN COUNTIES OF THE CWA COULD
BE AFFECTED BY THIS...SO WENT HIGHER WITH POPS IN THOSE AREAS TONIGHT.

GUIDANCE CONTINUES TO BE FAIRLY SIMILAR WITH TEMPS...BUT SEEM TO BE
A LITTLE TOO LOW WITH 850 TEMPS FORECAST TO BE OVER +30 FROM DDC WEST
BOTH THIS EVENING AND TUESDAY EVENING. WILL TO A FEW DEGREES ABOVE
GUIDANCE FOR TODAYS HIGHS AND FOLLOW A BLEND FOR TONIGHTS LOWS. A LOOK
AHEAD AT THE 120 HR OUTLOOK INDICATES A MAJOR HEATWAVE BUILDING INTO
THE PLAINS FOR THE WEEKEND WITH 500 MB HEIGHTS OF 594+ OVER CENTRAL
KANSAS AND NEBRASKA. SHOULD BE INTERESTING TO WATCH.

DDC  095/067 096/068 096 232
GCK  094/065 095/066 095 222
EHA  097/065 098/065 098 222
LBL  098/066 099/067 098 222
HYS  091/067 092/068 094 242
P28  100/072 100/072 101 242

PARKIN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:13 PM CDTSevere Thunderstorm WarningDDCFord, Kiowa32 min
Jun 23, 7:32 PM CDTSevere Thunderstorm WarningDDCEdwards28 min
Jun 23, 7:48 PM CDTSevere Thunderstorm WarningDDCFord, Kiowa32 min
Jun 23, 8:02 PM CDTSevere Thunderstorm WarningDDCEdwards33 min
Jun 23, 8:22 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford28 min
Jun 23, 8:54 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford36 min
Jun 23, 9:47 PM CDTSevere Thunderstorm WarningDDCBarber33 min
Jun 24, 4:30 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens45 min
Jun 24, 4:33 PM CDTSevere Thunderstorm WarningDDCStanton47 min
Jun 24, 5:15 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens45 min
Jun 24, 5:20 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton45 min
Jun 24, 5:51 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny44 min
Jun 24, 5:55 PM CDTFlash Flood WarningDDCStevens3 hr
Jun 24, 6:05 PM CDTSevere Thunderstorm WarningDDCHaskell50 min
Jun 24, 6:08 PM CDTSevere Thunderstorm WarningDDCKiowa32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.